Philip G. Janicak, M.D.
Professor of Psychiatry, Rush University Medical Center
Dr. Janicak has disclosed that he is a member of the speakers bureau of Abbott, Astra-Zeneca, Bristol-Myers Squibb, Janssen, and Pfizer, that he is a consultant for Astra-Zeneca, Bristol-Myers Squibb, Janssen, and Pfizer, and that he has received grant/research support from Astra-Zeneca, Bristol-Myers Squibb, Janssen, Neuronetics, and Sanofi-Synthelabo. Dr. Janicak has disclosed that propranolol has not been approved by the U.S. Food and Drug Administration for use in the treatment of agitation. Please consult product labeling for the approved usage.
TCR: Dr. Janicak, you've had a long career in research and academia, and I was hoping you could help shed some light on the various contentious issues surrounding the use of atypical antipsychotics, including the issue of whether there is clearly a difference in metabolic profile among the different medications. Dr. Janicak: At least two different consensus panels have looked at the data. Both have indicated that olanzapine and clozapine were more problematic in terms of weight gain, new onset diabetes, and dyslipidemia. The data was discrepant for quetiapine and risperidone, and the data available for ziprasidone and aripiprazole implied that they were less problematic, but they did mention the caveat that these medications have not been around as long as risperidone or olanzapine, so it would take more time and clinical experience before their metabolic risks could be clearly defined. So ultimately, I don’t think that there will be much controversy.
TCR: But it seems controversial with the FDA... Dr. Janicak: Yes, the FDA chose to group all second-generation antipsychotic drugs together in terms of their propensity to cause metabolic problems. However, if you look at post-marketing surveillance and MedWatch types of reports, although they are certainly fraught with all types of biases, you see that clozapine and olanzapine are reported to have more difficulties with weight gain, diabetes, and sometimes life-threatening complications of diabetes than some of the other drugs.
“Geodon has been on the market for 3 1/2 years now, and the incidence of sudden death is no greater than it is with other second-generation antipsychotic drugs.” -Philip G. Janicak, M.D.
TCR: Another hot topic is the issue of QT prolongation on ziprasidone. Dr. Janicak: In my opinion, that was a non-issue when it came out and is a non-issue now. If you looked at the data when the drug was first introduced, you saw an inverse relationship between the| baseline QT duration and the QT duration change with the administration of ziprasidone. So that means the longer the QT interval was at baseline, the less it was increased, and the shorter it was at baseline, the more it was increased, but in general it did not exceed the 450 to 500 milliseconds threshold that we are concerned about. It has been on the market for 3 1/2 years now, and the incidence of sudden death with ziprasidone is no greater than it is with other second-generation antipsychotic drugs and much lower than what you see with thioridazine (Mellaril) and mesoridazine (Serentil), which we blissfully prescribed for 40 years.
TCR: Do you generally order an EKG before prescribing Geodon? Dr. Janicak: I would certainly monitor the EKG after an acute MI, and I would do that with Geodon and any other antipsychotic. By the way, have you ever read the package insert for ziprasidone regarding QT prolongation?
TCR: Probably not. Dr. Janicak: If you want to walk away with a headache, read it. After you read it, it is not clear what they are trying to tell you. They don’t give it a black box warning but provide a lot of information. I think they were sensitized by the Sertindole issue. Sertindole was an antipsychotic that never got onto the market in the United States because of concern that there might be an increase in sudden death related to QT prolongation. Next comes ziprasidone and there is some signal that maybe it causes prolongation of the QT interval, and they postponed bringing it onto the market and asked for more studies with serial EKGs. Once the FDA looked at the data, they were not sure what to make of it, so they required a complicated section on the issue in the package insert. It doesn’t have a black box warning, but after you read the section, you think either, “This is a dangerous drug, yet it doesn’t have a black box warning,” or “This is not that different from other antipsychotics.” You could walk away with either conclusion.
TCR: Speaking clinically, when you get positive personal or family history of cardiac problems, do you then decide not to prescribe it? Dr. Janicak: No, if I think it is the drug of choice, I will use it. I will just monitor that patient very carefully, particularly if there is a recent history of an MI.
TCR: Meaning you will get serial EKGs? Dr. Janicak: Right, but I believe it does not pose a greater risk than other atypicals.
TCR: I know you’ve had a lot of experience with aripiprazole. There is a sort of rumor in the community, and I have certainly seen it in some of my own patients, that when you switch someone to aripiprazole they can get overstimulated, or sometimes even more psychotic. What are your thoughts? Dr. Janicak: Well, to give you some background, I did five trials with aripiprazole before it ever came to the market; three for schizophrenia and two for bipolar disorder. Our experience was that it was remarkably effective and very safe. But, of course, this was in controlled situations, in a hospital setting, where you are treating a very homogeneous group, without a lot of potential variables that could create more problems with the drug. Under those circumstances, we had very positive results.
TCR: But in clinical settings, clearly some patients can’t tolerate it. Dr. Janicak: That’s true, and it’s interesting to look at the history of this. Partial D2 agonists have been around for many years, so why is it that aripiprazole is the first one to get to the market? The story is that most of the partial D2 agonists typically would stimulate the dopamine D2 receptor at 50% or more of the level that endogenous dopamine stimulates the receptor. And if you or I as normal control subjects were to take a partial D2 agonist that stimulated our dopamine D2 receptors at 50% or more, two things could happen: first, we could get very agitated and second, we could become nauseated. So, it was difficult to develop these drugs because of tolerability issues.
TCR: And how is aripiprazole different? Dr. Janicak: Otsuka Pharmaceuticals was studying the aripiprazole molecule and they serendipitously found that most people could tolerate it. They later found out that it stimulated the receptor at about 30% of the level at which dopamine stimulates endogenously. And it turns out that the 30% level allows most people to better tolerate partial D2 agonism. Nonetheless, there are still some individuals who have difficultly tolerating aripiprazole, and so you get an increased incidence of something that looks like classic akathisia or “agitation.”
TCR: And how do you deal with this problem when it occurs? Dr. Janicak: We have tried one of four strategies to deal with this. The first is that for patients who may be particularly sensitive to akathisia from prior experience with antipsychotics, I start at lower doses. Aripiprazole comes in 5, 10, 15, 20, and 30 mg tablets, and you can split these in half, so I might start at 2.5 mg QD, and gradually titrate up to 5 mg, then 7.5, 10, 12.5, and so on. In the second strategy, which is for patients who are already on their target dose but who continue to have some akathisia, I will decrease the dose for a while, and I find that many patients do eventually acclimate to it after a period of a week or two and then I can go back to the therapeutic dose without a problem. If the akathisia or agitation is particularly troublesome, even with dose reduction, or if I can’t reduce the dose for clinical efficacy reasons, I turn to my two other strategies, in which I either add a benzodiazepine like lorazepam (trade name Ativan), 0.5 mg to 1 mg twice a day, or a beta-blocking agent like propranolol LA at 60 mg to 90 mg a day, and that seems to control these symptoms. In the vast majority of these people, usually after a period of four weeks or so, I am able to taper them off of the benzodiazepine or the beta-blocking agent and they don’t seem to have a recurrence of these symptoms.
TCR: And these strategies work for the majority of patients? Dr. Janicak: I have not had a patient who I couldn’t manage with aripiprazole monotherapy because of the agitation/akathisia issue when I used one of those strategies.
TCR: Are there any common drug-drug interactions that we should be aware of in using aripiprazole? Dr. Janicak: Yes. While aripiprazole itself does not inhibit or induce any of the P450 enzymes, it is a substrate for both 2D6 and 3A4. And, for example, fluoxetine and paroxetine, two of the more commonly used SSRIs, are potent inhibitors of 2D6. Carbamazepine and other anticonvulsant agents, which are often used in conjunction with other psychotropics, are inducers of both isoenzymes. In the former scenario, you could substantially raise the blood levels of aripiprazole; in the latter scenario you could substantially reduce the levels of aripiprazole. So if I have somebody on a drug that is a fairly potent 2D6 or 3A4 inhibitor with aripiprazole, I am going to lower the dose of aripiprazole by 25 to 50% to compensate. Conversely, with a potent inducer, I will increase the dose of aripiprazole to compensate.